Ohio, 2010

Hail in Ohio, May 5, 2010

May 5, 2010 · NWS ILN · 6 events in 2 counties and zones

Severe weather developed across the area during the evening hours of May 5th. The main threat from these storms was hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe weather developed across the area during the evening hours of May 5th. The main threat from these storms was hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 5, 6:39 PM EST, 6 minutes earlier.

Area forecast discussion, May 5, 6:39 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT WED MAY 5 2010

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. HIGH
PRESSURE WILL THEN BRIEFLY RETURN FOR THURSDAY. A STRONGER COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY AND FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A COLD FRONT WAS STRETCHED FROM FAR SE MI...NE IN...THEN ACRS
CNTRL IN AND SRN IL THIS AFTERNOON. THIS FRONT IS FORECAST TO PASS
ESE ACROSS THE FORECAST AREA THIS EVENING INTO THE EARLY MORNING
HOURS OF THURSDAY. MOISTURE IS SOMEWHAT LIMITED WITH THIS SYSTEM.
BEST UPR LVL SUPPORT AND LOW LEVEL FORCING IS STILL EXPECTED ACRS
THE NW AND FAR NRN ZONES THIS EVENING...WEAKENING AS ONE HEADS
TOWARD THE SWRN CWFA. THUS...WILL LAYER POPS FROM LIKELY NW AND
FAR N TO SLIGHT CHANCE ALONG AND SOUTH OF THE OHIO RIVER. WITH
MLCAPE VALUES AROUND 1000 J/KG AND SUFFICIENT BULK SHEAR...SOME OF
THE THUNDERSTORMS MAY BECOME ORGANIZED...REACHING SEVERE LIMITS.
ATTM...THE MAIN SEVERE WX THREAT APPEARS TO BE WIND...ESPECIALLY
DUE TO MODEST DIFFERENCES BETWEEN SFC T AND SFC TD WHICH WILL AID
IN EVAPORATIVE COOLING OF DOWNDRAFTS AND THUS RESULTING IN
ACCELERATED DOWNDRAFT POTENTIAL. THERE COULD BE SOME LARGE
HAIL...MAINLY AN INCH OR LESS IN MOST CASES. PCPN WILL WANED
OVERNIGHT AS FRONT PASSES OFF TO THE EAST AND THE ATMOSPHERE
DESTABILIZES. HAVE USED A BLEND OF GFS MOS GUIDANCE AND RAW GFS 2
METER TEMPERATURES FOR LOWS WHICH WILL RANGE FROM THE UPPER 40S NW
TO THE UPPER 50S SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SFC HIGH PRESSURE WILL QUICKLY BUILD INTO THE REGION ON
THURSDAY...PROVIDING DRY AND COOLER WEATHER. THIS HIGH WILL QUICKLY
MOVE OFF TO THE EAST THURSDAY NIGHT AS A THE NEXT WEATHER SYSTEM
APPROACHES FROM THE WEST. A WARM FRONT WILL BE MOVING NE TOWARD THE
REGION THURSDAY NIGHT. ATTM...PCPN ASSOCIATED WITH THIS FRONT IS
EXPECTED TO REMAIN W AND NW OF THE FORECAST AREA...SO WILL CONTINUE
WITH A DRY FORECAST. HIGHS ON THURSDAY WILL RANGE FROM THE UPPER 60S
NORTH TO THE THE LOWER 70S SOUTH. LOWS THURSDAY NIGHT WILL RANGE
FROM THE MID 40S EAST TO THE MID 50S FAR SW.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY WILL BE THE FOCUS OF THIS PART OF THE FORECAST...WITH TWO
MAIN THREATS TO DISCUSS.

FIRST...SYNOPTIC WINDS WILL BE A LITTLE ON THE GUSTY SIDE ON FRIDAY.
A SURFACE LOW WILL BE MOVING EAST-NORTHEAST INTO THE GREAT
LAKES...RIDING UNDERNEATH A 120 KNOT UPPER JET. NAM AND GFS BOTH
INDICATING SUSTAINED SOUTHWESTERLY SURFACE WINDS EXCEEDING 20 KNOTS
ACROSS THE FORECAST AREA DURING THE AFTERNOON...WITH WINDS IN EXCESS
OF 40 KNOTS AT 850 MB. THE CWA WILL BE IN THE WARM SECTOR AND IT
LOOKS LIKE MIXING WILL REACH AT LEAST THAT HIGH. WILL INCLUDE GUSTS
IN THE 25-30 KNOT RANGE FRIDAY AFTERNOON...AND JUDGING FROM BUFKIT
SOUNDINGS THIS MIGHT BE CONSERVATIVE. RIGHT NOW THE FORECAST WILL
TAKE THE UNDER ON THE POSSIBILITY OF HITTING ADVISORY CRITERIA.
CERTAINLY THIS WILL HAVE TO BE WATCHED.

THE SECOND THREAT WILL BE FROM THUNDERSTORMS...AS A COLD FRONT
CROSSES THE REGION DURING THE LATE EVENING. MOISTURE APPEARS TO BE A
LIMITING FACTOR...BUT THE STRONG WINDS WILL LEAVE THE AREA WITH A
BRIEF BUT SIGNIFICANT PERIOD OF THETA-E ADVECTION BEFORE CONVECTION
GETS INTO THE CWA. IN THE SUNNIER SOUTHEAST CORNER OF THE CWA...THIS
WILL BRING HIGHS UP TO THE MID TO UPPER 80S. HIGHS SHOULD AT LEAST
REACH 80 FOR MOST OF THE CWA ANYWAY.

SINCE MOISTURE IS LIMITED...COVERAGE OF PRECIPITATION PROBABLY WILL
NOT BE GREAT. POPS WERE SHAVED BACK SLIGHTLY...KEEPING THE LIKELY
WORDING TO THE NORTHERN HALF ONLY. ANY THUNDERSTORMS THAT DO FORM
WILL HAVE A FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO TAKE
ADVANTAGE OF. AS CAN USUALLY BE IMPLIED...THE STRONG SYNOPTIC WINDS
WILL HELP CREATE A SHEARED ENVIRONMENT WITH ENOUGH TURNING IN THE
LOW LEVELS AND SPEED SHEAR IN THE 0-6 KM LAYER TO ALLOW FOR
ORGANIZED STORM DEVELOPMENT AND ROTATION.

ON THE OTHER SIDE...IT SHOULD BE NOTED THAT MODEL SOUNDINGS ARE
HINTING AT A SMALL WARM LAYER NEAR 800 MB THAT WILL TRY TO ACT AS A
CAP. OVERALL IT DOES SEEM THAT THE THERMODYNAMIC AND MOISTURE
PARAMETERS WILL BE A POTENTIAL LIMITING FACTOR HERE.

STRONG HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND...WITH GRADUALLY
CLEARING SKIES AND COOL CONDITIONS THAT WILL BE IN SHARP CONTRAST TO
THE END OF THE WEEK. IN FACT...TEMPERATURES ON SATURDAY NIGHT MAY BE
COOL ENOUGH FOR SOME FROST ACROSS OUR NORTHERN COUNTIES.
TEMPERATURES WILL MODERATE GOING INTO THE NEW WEEK. A WARM FRONT
WILL MOVE NORTH INTO THE OHIO VALLEY AND BEGIN TO SPREAD A CHANCE OF
PRECIPITATION TO THE SOUTHWEST BY LATE MONDAY...AND THEN THE REST OF
THE CWA MONDAY NIGHT AND TUESDAY. LOOKS LIKE SOME ELEVATED
CONVECTION WILL BE POSSIBLE NORTH OF THE FRONT...WITH THUNDER MORE
LIKELY ON THE WARM SIDE GOING INTO THE WEEK. THE BOUNDARY WILL STALL
NEAR THE OHIO VALLEY GOING INTO THE REST OF THE WEEK...SO SOME KIND
OF REPEATED PRECIPITATION PATTERN CAN BE EXPECTED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
EXPECT GRADIENT WINDS TO CALM CONSIDERABLY IN THE NEXT HOUR AND
HAVE CUT THE GUSTY WINDS OUT OF THE FORECAST. LINE OF
THUNDERSTORMS WILL BE PREVALENT OVER THE NORTHERN CWA BUT SEE
LITTLE ACTIVITY OTHER THAN A PASSING SHOWER MORE TOWARDS CVG/LUK.
FRONTAL PASSAGE OCCURS FROM 2-6Z AND WINDS SHIFT NORTHWEST. HIGH
PRESSURE BUILDS IN QUICKLY BEHIND IT AND ASIDE FROM FROPA THIS
EVENING THERE SHOULD BE LITTLE IF ANY CLOUD COVER AFTERWARDS. THE
HIGH PUSHES THROUGH AT THE END OF THE VALID TAF PERIOD AND A WARM
FRONT ALOFT CROSSES NORTH OF THE REGION. SURFACE WINDS WILL TURN
EAST AS THIS HAPPENS. WILL CONTINUE TO MONITOR THUNDERSTORM
POTENTIAL AT KDAY AND A LITTLE LATER AT KCMH/KLCK BUT WITH THE
HIGH BASE OF THESE STORMS 6-8KFT...DO NOT EXPECT MUCH TO HOLD
TOGETHER BEYOND THE NEXT COUPLE OF HOURS.

.OUTLOOK...TSTMS POSSIBLE FRIDAY INTO FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HATZOS
AVIATION...FRANKS
Hazardous weather outlook, May 5, 3:04 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT WED MAY 5 2010

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-062015-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
404 PM EDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON FRIDAY AS A STRONG COLD
FRONT MOVES THROUGH THE OHIO VALLEY. THERE IS A POTENTIAL FOR
SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-062015-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
404 PM EDT WED MAY 5 2010

...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON FRIDAY AS A STRONG COLD
FRONT MOVES THROUGH THE OHIO VALLEY. THERE IS A POTENTIAL FOR
SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 5:33 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
633 PM EDT WED MAY 5 2010

OHZ034-052300-
MERCER OH-
633 PM EDT WED MAY 5 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY THROUGH
700 PM EDT...

AT 632 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF CHATTANOOGA...MOVING EAST AT 50 MPH.

THE MOST INTENSE PORTION OF THIS STORM WILL REMAIN NORTH OF MERCER
COUNTY. HOWEVER...WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE
POSSIBLE IN THE NORTHERN SECTIONS OF THE COUNTY.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ROCKFORD...TAMA...MENDON...AND CHATTANOOGA

HATZOS
Special weather statement, May 5, 6:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
733 PM EDT WED MAY 5 2010

OHZ026-060000-
HARDIN OH-
733 PM EDT WED MAY 5 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY THROUGH
800 PM EDT...

AT 728 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF
ADA...MOVING EAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND HAIL TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
DUNKIRK...ADA...FOREST...DOLA...BLANCHARD...
GRANT...HUNTERSVILLE...AND PATTERSON.

HATZOS

The radar

The Cincinnati radar (KILN), 150 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hardin

When
May 5, 6:45 PM EST to 6:50 PM EST
Where
Hardin County, Ada
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.770, -83.820

Hail, Hardin

When
May 5, 6:47 PM EST to 6:51 PM EST
Where
Hardin County, 1 mi NE of Ada
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -83.806

Hail, Hardin

When
May 5, 6:50 PM EST to 6:55 PM EST
Where
Hardin County, 1 mi N of Dola
Measured
0.75 in hail
Reported by
Public
Coordinates
40.794, -83.680

Hail, Hardin

When
May 5, 6:54 PM EST to 6:59 PM EST
Where
Hardin County, Mc Guffey
Measured
0.88 in hail
Reported by
Public
Coordinates
40.680, -83.780

Hail, Hamilton

When
May 5, 11:42 PM EST to 11:47 PM EST
Where
Hamilton County, Cincinnati
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.120, -84.550

Hail, Hamilton

When
May 5, 11:45 PM EST to 11:50 PM EST
Where
Hamilton County, 3 mi SE of Norwood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.119, -84.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225887, 225886, 225888, 225889, 225890, 225891.